A crucial medication has been subject to a voluntary recall after it was shown that rubber particles from the container housing the drug can break off and make their way into the medication. This can result in the introduction of foreign substances into the body. The drug is Natpara and it is used to treat chronic hypoparathyroidism. This is a condition in which in which the body secretes abnormally low levels of parathyroid hormone (PTH) which results in low calcium levels in your blood and bones and to an increase of phosphorus in your blood. Presently, it is the only drug of its type in existence. As a result, patients have been placed in a bind with their only possible drug possibly contaminated.
Natpara is made by Takeda Pharmaceutical. It was originally made by Shire Pharmaceutical, but came to Takeda after the Japanese company bought Shire. It was approved for usage by the FDA in 2015 and it is in the middle of its patent period. Annual sales come in at just under a quarter of a billion dollars. The drug specifically treats the low blood calcium levels found in a patient with chronic hypoparathyroidism. The drug is considered a last resort for those who do not see results from traditional calcium treatments.
Patients receive a 14-day prescription of Natpara. Patients administer Natpara to themselves by injection into the thigh. They take one dose per day and alternate thighs for injection. The drug is contained in a cartridge. Patients will insert a needle through a rubber septum at the top of this cartridge in order to draw the medication.
The issue with Natpara is that when there may be loose rubber particles in the septum. When the septum, which is the rubber top of the cartridge that holds the medication, is punctured with a needle, the loose particles can enter the cartridge which houses the medication. Then, the rubber particles can get mixed into the dose of Natpara that gets drawn into the needle. This increases the risk that foreign rubber particles can be introduced into the body. The effect of the foreign rubber particles is unknown, but Takeda recalled the drug in an abundance of caution while it can address the problem with the loose rubber on the septum.
The recall affects all doses of Natpara that were made by Takeda. This affects the only drug that can treat this condition and makes it more difficult for patients to access this medication. At the time of the recall, the company informed the public that it was working with the FDA to address the problem and to resupply the market as soon as possible. In the meantime, anyone who has experienced a problem with the medication should report the issue to the FDA through the VAERS.
Where this recall presents a problem is that Natpara is a newer drug. Therefore, Takeda holds the patent on the medication and there are no other companies who are able to manufacture this medicine. As a result, when Natpara is taken off of the market, patients suffer because the drug is not available at all and there are no alternatives. Thus, patients are without a supply of a crucial drug.
In some cases, patients may have to keep taking the Natpara that they have. The recall advised patients to avoid suddenly stopping to take the drug. They should only stop using Natpara if they have been able to work out an alternate course of treatment with their physician. The balance of risks counsels in favor of continuing to use the drug unless there is another type of treatment available.
There have been no injuries that have been reported from the potential contamination of Natpara. This is not the same type of contamination that patients who have taken medications that have been found to contain NDMA face. The issue is more that a crucial medication has on which thousands of patients depend has significant supply issues due to the recall. The company issued the recall more for a possible risk and in an abundance of caution and patients were not instructed to stop taking the medication immediately.
In fact, the balance of risks to the patient would come from not taking this crucial medication. Patients can suffer from a condition called severe hypocalcemia. This is a critically low blood calcium level that can cause a reduction in the nervous system’s functioning. This leads to messages not being transmitted between the brain and the rest of the body. Not only can there be issues with muscle function, but hypocalcemia can impact memory and the ability to speak. Severe cases of hypocalcemia can cause seizures and congestive heart failure and can be fatal in rare instances. Thus, Natpara is a crucial drug that those with chronic hypoparathyroidism need to take on a daily basis. The shortage of the drug can have real impacts on their daily lives.
There are other possible side effects to Natpara. However, given the fact that this is a new drug, the serious complications, if there are any, are not yet known. During testing of the drug, there was a concern that there is a possibility of a bone cancer since some rats developed it. However, there have not yet been diagnosed cases of it in patients who are taking Natpara. In addition, Natpara can cause high blood calcium since its aim is to raise the calcium levels in patients who are using the medication.
In the meantime, patients who have been prescribed Natpara should consult with their physician as to the best course of action. If you or a loved one has been injured from Natpara, contact the Law Offices of Sadaka Associates today for an evaluation of your case.